Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 12, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Feb 29, 2024, 1:19 PM MST for Albany County, Carbon County, Wyoming. It took effect at Feb 29, 2024, 5:00 PM MST. It was in force for 24 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 29, 2024, 1:19 PM MST (20:19 UTC)
- In effect from
- Feb 29, 2024, 5:00 PM MST
- Expired
- Mar 1, 2024, 5:00 PM MST
- In force
- 24 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 12:26 AM MST | NON-TSTM WND GST 61 | Arlington, WY | KARL site. |
| Mar 1, 12:26 AM MST | NON-TSTM WND GST 61 | Arlington, WY | KARL site. |
| Mar 1, 1:00 AM MST | NON-TSTM WND GST 63 | Arlington, WY | WY23. |
| Mar 1, 1:06 AM MST | NON-TSTM WND GST 63 | Arlington, WY | WY23. |
| Mar 1, 3:42 AM MST | NON-TSTM WND GST 60 | 7 Ese Arlington, WY | Cooper Cove. |
| Mar 1, 5:26 AM MST | NON-TSTM WND GST 59 | 3 Nw Elk Mountain, WY | WY19. |
| Mar 1, 9:36 AM MST | NON-TSTM WND GST 59 | 3 Nw Elk Mountain, WY | Mesonet station WY19 2.9 NW Elk Mountain (WYDOT). |
| Mar 1, 12:36 PM MST | NON-TSTM WND GST 58 | 15 E Sinclair, WY | Mesonet station WY15 14.5 E Sinclair (WYDOT). |
| Mar 1, 12:52 PM MST | NON-TSTM WND GST 62 | 2 Ne Rawlins, WY | ASOS station KRWL 1 ENE Rawlins. |
| Mar 1, 1:11 PM MST | NON-TSTM WND GST 61 | 2 Ne Rawlins, WY | ASOS station KRWL 1 ENE Rawlins. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116 WWUS75 KCYS 292019 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 119 PM MST Thu Feb 29 2024 WYZ110-011200- /O.NEW.KCYS.HW.W.0012.240301T0000Z-240302T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 119 PM MST Thu Feb 29 2024 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST FRIDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...5 PM this afternoon until 5 PM MST Friday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ104-109-011200- /O.NEW.KCYS.HW.W.0012.240301T0600Z-240302T0000Z/ Ferris/Seminoe/Shirley Mountains-Central Carbon County- Including the cities of Seminoe Dam and Rawlins 119 PM MST Thu Feb 29 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST FRIDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Central and northern Carbon County including Rawlins, Muddy Gap, and the Ferris, Seminoe, and Shirley Mountains. * WHEN...11 PM this evening until 5 PM MST Friday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Hammer
3 follow-up statements
680 WWUS75 KCYS 010747 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1247 AM MST Fri Mar 1 2024 WYZ104-109-020000- /O.CON.KCYS.HW.W.0012.000000T0000Z-240302T0000Z/ Ferris/Seminoe/Shirley Mountains-Central Carbon County- Including the cities of Seminoe Dam and Rawlins 1247 AM MST Fri Mar 1 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Central and northern Carbon County including Rawlins, Muddy Gap, and the Ferris, Seminoe, and Shirley Mountains. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ110-020000- /O.CON.KCYS.HW.W.0012.000000T0000Z-240302T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 1247 AM MST Fri Mar 1 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Woodward
745 WWUS75 KCYS 012105 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 205 PM MST Fri Mar 1 2024 WYZ104-109-021200- /O.NEW.KCYS.HW.A.0013.240302T1500Z-240303T0300Z/ /O.CON.KCYS.HW.W.0012.000000T0000Z-240302T0000Z/ Ferris/Seminoe/Shirley Mountains-Central Carbon County- Including the cities of Seminoe Dam and Rawlins 205 PM MST Fri Mar 1 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Central and northern Carbon County including Rawlins, Muddy Gap, and the Ferris, Seminoe, and Shirley Mountains. * WHEN...High Wind Warning until 5 PM MST this afternoon. High Wind Watch from 8 AM until 8 PM MST Saturday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ110-021200- /O.NEW.KCYS.HW.A.0013.240302T1500Z-240303T0300Z/ /O.CON.KCYS.HW.W.0012.000000T0000Z-240302T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 205 PM MST Fri Mar 1 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Southwest winds 35 to 40 mph with gusts up to 65 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...High Wind Warning until 5 PM MST this afternoon. High Wind Watch from 8 AM until 8 PM MST Saturday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ105-111-113-115-021200- /O.NEW.KCYS.HW.A.0013.240302T1500Z-240303T0300Z/ Shirley Basin-Southwest Carbon County-Upper North Platte River Basin-Laramie Valley- Including the cities of Shirley Basin, Bosler, Baggs, Laramie, Saratoga, Encampment, and Medicine Bow 205 PM MST Fri Mar 1 2024 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Lower elevations of Carbon County including Rawlins, Laramie, Baggs, Saratoga, and Shirley Basin. * WHEN...8 AM until 8 PM MST Saturday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ101-106-107-116>118-021200- /O.NEW.KCYS.HW.A.0013.240302T1800Z-240303T1500Z/ Converse County Lower Elevations-Central Laramie Range and Southwest Platte County-East Platte County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- Including the cities of Vedauwoo, Douglas, Cheyenne, Deer Creek, Bill, Buford, Federal, Whitaker, Pumpkin Vine, Guernsey, Bordeaux, Glenrock, Horse Creek, and Wheatland 205 PM MST Fri Mar 1 2024 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY MORNING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Laramie Range and adjacent Interstate 25 corridor in southeast Wyoming, including Douglas, Glendo, Wheatland, Bordeaux, and Cheyenne. This also includes Interstate 80 between Laramie and Cheyenne. * WHEN...11 AM MST Saturday until 8 AM MST Sunday. A brief lull will be possible during the early to mid evening hours on Saturday, with winds increasing again overnight through early Sunday morning. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ Hammer
827 WWUS75 KCYS 012346 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 446 PM MST Fri Mar 1 2024 WYZ104-109-110-020800- /O.EXP.KCYS.HW.W.0012.000000T0000Z-240302T0000Z/ /O.CON.KCYS.HW.A.0013.240302T1500Z-240303T0300Z/ Ferris/Seminoe/Shirley Mountains-Central Carbon County-North Snowy Range Foothills- Including the cities of Rawlins, Seminoe Dam, Arlington, and Elk Mountain 446 PM MST Fri Mar 1 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... * WHAT...Strong gusty winds this afternoon have diminished below 50 MPH early this evening and are forecast to subside below 30 MPH after sunset. Therefore, will allow the High Wind Watch to expire on time. High Wind Watch for Saturday remains in effect. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80, Ferris/Seminoe/Shirley Mountains, and Central Carbon County. * WHEN...High Wind Watch from Saturday morning through Saturday evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ105-111-113-115-020800- /O.CON.KCYS.HW.A.0013.240302T1500Z-240303T0300Z/ Shirley Basin-Southwest Carbon County-Upper North Platte River Basin-Laramie Valley- Including the cities of Bosler, Encampment, Baggs, Medicine Bow, Saratoga, Laramie, and Shirley Basin 446 PM MST Fri Mar 1 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Lower elevations of Carbon and Albany Counties, including Rawlins, Laramie, Baggs, Saratoga, and Shirley Basin. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ101-106-107-116>118-020800- /O.CON.KCYS.HW.A.0013.240302T1800Z-240303T1500Z/ Converse County Lower Elevations-Central Laramie Range and Southwest Platte County-East Platte County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- Including the cities of Guernsey, Cheyenne, Vedauwoo, Bordeaux, Glenrock, Federal, Wheatland, Horse Creek, Pumpkin Vine, Whitaker, Buford, Deer Creek, Bill, and Douglas 446 PM MST Fri Mar 1 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY MORNING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Laramie Range and adjacent Interstate 25 corridor in southeast Wyoming, including Douglas, Glendo, Wheatland, Bordeaux, and Cheyenne. This also includes Interstate 80 between Laramie and Cheyenne. * WHEN...From Saturday morning through Sunday morning. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ Trudel
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 29, 10:09 AM MST, 3 hours 10 minutes earlier. Its key messages:
- Mild temperatures with dry weather for Thursday through Saturday
- Strong winds again looking increasingly likely for the wind prone locations of southeast Wyoming for Friday and Saturday.
- Another round of heavy mountain snow likely Saturday through Monday with much colder temperatures. Light to moderate snow possible in valleys.
Area forecast discussion, Feb 29, 10:09 AM MST, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1009 AM MST Thu Feb 29 2024 .KEY MESSAGES... - Mild temperatures with dry weather for Thursday through Saturday - Strong winds again looking increasingly likely for the wind prone locations of southeast Wyoming for Friday and Saturday. - Another round of heavy mountain snow likely Saturday through Monday with much colder temperatures. Light to moderate snow possible in valleys. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 337 AM MST Thu Feb 29 2024 The High Wind Warnings were allowed to be cancelled several hours before their scheduled expiration. Winds across the warned areas of been steadily gusting between 40-45 mph and with models and in-house guidance showing weakening parameters continuing to take shape, the High Wind Warning was allowed to be cancelled. Expected today to be the calmest the winds have been in what has been a very active windy period across much of SE Wyoming. With ridging building across the region and increasing heights and weaker pressure gradients expect blustery conditions across much of the region with the strongest wind gusts holding out over Carbon county. Underneath this ridge of high pressure, temperatures are progged to warm nicely today with temperatures expected to climb into the mid 50s to lower 60s along and east of the I-25 corridor. The generally less windy weather will be shortlived as strong 700mb winds in the neighborhood of 50-70 knots develop across the region. The main question will be the wind vector as the flow aloft looks to be more our of the SW and not the pure westerly flow we like to see when forecasting higher confident high wind events. Nevertheless, downward omega fields develop and give the hints of a breaking mountain wave pattern which are always challenging to determine where these waves break and who sees the strongest winds. In-house guidance is not all that impressed with this setup and probabilities for high winds a mid-tier with the strongest signal showing up across Carbon county and the Arlington wind prone and even then, the predicted highest wind gusts are only around 50 mph on average. With this lower confidence forecast, held off on issuing any new high wind highlights at this time. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Issued at 337 AM MST Thu Feb 29 2024 Saturday...Southwest flow aloft and near the surface strengthens even more, thus strong winds look likely for our wind prone locations of southeast Wyoming, and possibly again for other nearby lower elevations such as Rawlins, Douglas, Laramie, Cheyenne and Torrington. 700 mb winds from 50 to 60 knots look favorable for strong winds. Continued mild with 700 mb temperatures near 0 Celsius. Sunday...Looks like a fairly potent and progressive shortwave trough aloft and its associated cold front move across our counties, bringing brisk and colder weather to the forecast area. 700 mb temperatures fall to near -10 Celsius, yielding high temperatures from the 30s west of I-25, to the 40s to near 50 degrees to the east, and possibly even colder. Adequate low and mid level moisture, cyclonic flow aloft and dynamics support chance to likely POPS for snow, though accumulations look limited based on the progressive nature of the trough aloft, except for the Snowy and Sierra Madre ranges, where 1 to 2 feet of snow will be possible from Saturday night through Monday in moist flow aloft. Monday...Blustery, windy and cold with cyclonic flow aloft and tight low and mid level gradients. With enough moisture and cyclonic flow aloft, slight chances for light snow will continue. 700 mb temperatures near -13 Celsius will yield maximum temperatures from near 30 degrees west of I-25, to the mid 30s to mid 40s east of I-25. Tuesday...Expect a slow warming trend as the flow aloft turns west, helping a surface lee trough to develop. 700 mb temperatures rebound to -11 Celsius, helping maximum temperatures to reach the upper 30s west of I-25, with mid 40s to near 50 degrees further east. Wednesday...The slow warming trend continues as the flow aloft backs to southwest and 700 mb temperatures rebound to -6 Celsius. Looks like a chance for orographic snow showers for the Snowy and Sierra Madre ranges. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1005 AM MST Thu Feb 29 2024 VFR will dominate at all terminals through the period. Expect westerly breezes to diminish slightly after sunset. Faster flow aloft will result in some wind shear at LAR and CDR later tonight into the early morning hours. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AW LONG TERM...RUBIN AVIATION...SF/MAC
Hazardous weather outlook, Feb 28, 2:12 PM MST, 23 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 212 PM MST Wed Feb 28 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-292115- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 212 PM MST Wed Feb 28 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. High winds will gradually weaken through the evening but will remain elevated in the typical windprone corridor in the Snowy Range Foothills. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. The next opportunity for snowfall will arrive on the weekend as a system brings snow to southeast Wyoming from the west. .Spotter information statement... Spotter activation will not be needed.
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.